Anda di halaman 1dari 2

Ir J Med Sci (2011) 180:263264 DOI 10.

1007/s11845-010-0636-6

BRIEF REPORT

Acute liver failure following recreational use of psychotropic head shop compounds
S. Frohlich E. Lambe J. ODea

Received: 23 August 2010 / Accepted: 26 October 2010 / Published online: 10 November 2010 Royal Academy of Medicine in Ireland 2010

Abstract The recreational use of the so-called legalhighs has been in both the medical and political arena over the last year as a result of the appearance of head shops in many towns in Ireland. These shops specialized in selling new psychotropic compounds that circumvented established drug legislation. Little is known about the potentially harmful effects of these substances but case reports suggest a plethora of harmful psychological and physical effects. Our case describes for the rst time acute liver failure associated with the ingestion of two of these amphetamine type compounds.

The use of amphetamine type stimulant compounds as recreational drugs is increasing in Europe, replacing more common illegal drugs such as cocaine and MDMA (ecstasy). Many of these substances were rst synthesized in the 1960s but have only recently gained popularity for their stimulant effects. No clinical or safety data exist for these compounds, thus raising very real safety concerns. We treated a 28-year-old male who presented with acute psychosis and subsequent hepatic failure following ingestion of Butylone (a phenethylamine derivative) and Methylenedioxypyrovalerone (MDPV, a noradrenaline and
S. Frohlich (&) National SpR Academic Fellowship Programme, Mater University Hospital, Dublin 7, Ireland, UK e-mail: frohlics@yahoo.co.uk E. Lambe Department of Anaesthesia, Mercy University Hospital, Cork, Ireland, UK J. ODea Department of Anaesthesia and Intensive Care, Mid Western Regional Hospital, Limerick, Ireland, UK

dopamine reuptake inhibitor). These substances are common ingredients in stimulant products sold in retail outlets specialising in drug paraphenelia. This is the rst case report associating these compounds with acute liver failure. Our patient was a 28-year-old male suffering from bipolar affective disorder but otherwise healthy. Following ingestion of 12 legally purchased stimulant tablets he had witnessed tonicclonic seizure in the community. On arrival to hospital GCS was 5/15 and signs of hyper-sympathetic stimulation were present including a heart rate of 190 bpm, systolic blood pressure of 230 mmHg, temperature of 39.5C and profuse sweating. Following intubation he was treated in the intensive care unit, with cooling, mechanical ventilation, labetalol and phenytoin. Urinary and serum screens for illegal substances did not reveal any evidence of MDMA (ecstasy), paracetamol, cocaine or salicylates. Following extubation 10 h later neurological and respiratory status recovered quickly. Rhabdomyolysis with creatinine kinase levels reaching 112,000 U/L developed, resulting in acute renal failure (RIFLE classication F), and was treated conservatively without requirement for renal replacement therapy. Surprisingly though, acute liver failure developed on day 2 post ingestion with INR reaching 2.8 and bilirubin 39 mmol/L on day 3. ALT reached 2,500 U/L and AST 5,700 U/L. Advice was sought from a liver centre, but Kings College criteria for consideration for liver transplantation were not met. Following treatment with N-acetylcysteine infusion for 3 days liver indices slowly returned to normal. The patient was discharged from the Intensive Care 4 days post admission to a psychiatric unit. Here he received prolonged treatment for a relapse of his psychosis thought to be precipitated by his amphetamine consumption. He had ingested 12 stimulant tablets, and provided us with the remainder. These tablets had been purchased

123

264

legally in a local head shop. The remainder of the tablets were analysed by the state forensic laboratory. Both Butylone and MDPV were identied. The recreational use of a variety of psychoactive drugs is increasing. The effects of these drugs mimic amphetamine ingestion but little is known about their dosing or safety prole. MDPV and Butylone are two substances of abuse which have recently become popular [1, 2]. Concern was recently raised in Finland where autopsies found high levels of MDPV in some drug users which it was thought may have been responsible for their death1. There is no record of these compounds being associated with liver injury in the literature. However, the liver is known to be a target organ for MDMA toxicity [3], possibly due to mitochondrial injury. The effects of MDMA hepatic toxicity can be partially ameliorated by N-acetylcysteine [4]. MDPV is structurally similar to MDMA and is thus plausible that it has the same hepatotoxic effects. Our case demonstrates that some of the recent psychotropic substances on sale in head shops in Ireland can cause signicant morbidity and potential mortality

including hepatic, renal and musculoskeletal dysfunctions. Liver failure associated with these substances may respond to treatment with N-acetylcysteine. This case additionally highlights the need for greater regulation of these substances.

References
1. Westphal F, Junge T, Rosner P et al (2009) Mass and NMR spectroscopic characterization of 3,4-methylenedioxypyrovalerone: a designer drugwith alpha-pyrrolidinophenone structure. Forensic Sci Int 190(1-3):18 2. Uchiyama N, Kikura-Hanajiri R, Kawahara N et al (2008) Analysis of designer drugs detected in the products purchased in scal year 2006. Yakugaku Zasshi 128(10):14991505 3. Lange-Brock N, Berg T, Muller AR et al (2002) Acute liver failure following the use of ecstasy (MDMA). Z Gastroenterol 40(8):581586 4. Carvalho M, Remiao F, Milhazes N et al (2004) The toxicity of N-methyl-alpha-methyldopamine to freshly isolated rat hepatocytes is prevented by ascorbic acid and N-acetylcysteine. Toxicology 200(23):193203

Interview with head of the Department of Forensic Medicine at the University of Helsinki Helsingin Sanomat, Finland 16 March 2010.

123